Texas, 2017

Flash Flood and Lightning Strikes in Texas, July 9, 2017

July 9, 2017 · NWS HGX · 3 events in 1 county or zone

Northwestern Houston thunderstorms created heavy rainfall that lead to flooding. These area thunderstorms also generated multiple lightning strikes that caused a couple of fires.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Northwestern Houston thunderstorms created heavy rainfall that lead to flooding. These area thunderstorms also generated multiple lightning strikes that caused a couple of fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 9, 5:55 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 9, 5:55 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
655 PM CDT Sun Jul 9 2017

.AVIATION...
Expect we're going to see another merger w/ east Tx storms and
those ongoing se Tx...followed by a southern movement back into
the metro area. Boundary mergers are enhancing storm strength and
rain rates, so would anticipate some 20-40mph gusts and 1nm visby
in the strongest cells. With the loss of heating, we'll loose some
instability as the evening wears on, so anticipate a general
weakening trend. But precip may be an issue for the next several
hours. Conditions transitioning to VFR areawide toward midnight.
Rinse/repeat with the same cycle as previous days on Mon with sct
storm development in the afternoon and evening hours inland, early
morning offshore.  47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      76  96  77  96  75 /  30  30  20  30  10
Houston (IAH)              78  94  78  94  77 /  20  50  10  40  20
Galveston (GLS)            82  89  82  89  81 /  20  40  10  30  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...99
Hazardous weather outlook, Jul 9, 2:43 AM CST, 16 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
343 AM CDT Sun Jul 9 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-100845-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
343 AM CDT Sun Jul 9 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will again be possible today.
The storms could be slow moving and locally heavy rain will be
possible in the stronger storms. In addition, some of the stronger
storms could produce brief gusty winds late this afternoon.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered showers and thunderstorms will persist on Monday and
Tuesday. Storm motion will again be slow so a few of the stronger
storms could produce locally heavy rain.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-100845-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
343 AM CDT Sun Jul 9 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 9, 4:42 PM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
542 PM CDT SUN JUL 9 2017

TXZ179-092315-
Polk TX-
542 PM CDT SUN JUL 9 2017

...SPECIAL WEATHER STATEMENT...

At 541 PM CDT, Doppler radar was tracking strong thunderstorms
across eastern Polk County moving south at 10 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Livingston, Seven Oaks, Alabama-Coushatta Reservation, Moscow and
Leggett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3058 9467 3067 9497 3081 9485 3084 9492
      3090 9489 3110 9467 3092 9464
TIME...MOT...LOC 2241Z 020DEG 9KT 3081 9482
Special weather statement, Jul 9, 5:04 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
604 PM CDT SUN JUL 9 2017

TXZ177-199-092330-
Walker TX-Montgomery TX-
604 PM CDT SUN JUL 9 2017

...SPECIAL WEATHER STATEMENT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Huntsville State Park, or 12 miles southwest of
Huntsville, moving southeast at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Northwestern Conroe, Willis, Panorama Village, New Waverly and Lake
Conroe Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Conroe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3058 9576 3065 9557 3040 9536 3030 9560
TIME...MOT...LOC 2303Z 334DEG 12KT 3055 9563
Special weather statement, Jul 9, 5:16 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
616 PM CDT SUN JUL 9 2017

TXZ196-198-092345-
Brazos TX-Grimes TX-
616 PM CDT SUN JUL 9 2017

...SPECIAL WEATHER STATEMENT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kurten, or 9 miles northeast of Bryan, moving southeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Grimes
and east central Brazos Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3077 9630 3081 9620 3073 9604 3060 9625
TIME...MOT...LOC 2316Z 320DEG 7KT 3077 9625
Special weather statement, Jul 9, 5:19 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
619 PM CDT SUN JUL 9 2017

TXZ179-092345-
Polk TX-
619 PM CDT SUN JUL 9 2017

...SPECIAL WEATHER STATEMENT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Chester, moving southeast at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

This storm will remain over mainly rural areas of east central Polk
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3087 9477 3092 9464 3064 9457
TIME...MOT...LOC 2318Z 320DEG 7KT 3082 9465
Special weather statement, Jul 9, 5:35 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
635 PM CDT SUN JUL 9 2017

TXZ199-213-100000-
Harris TX-Montgomery TX-
635 PM CDT SUN JUL 9 2017

...SPECIAL WEATHER STATEMENT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tomball, moving north at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Tomball, The Woodlands and Hooks Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3000 9559 3002 9565 3023 9560 3017 9546
TIME...MOT...LOC 2335Z 200DEG 13KT 3008 9559
Special weather statement, Jul 9, 5:38 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
638 PM CDT SUN JUL 9 2017

TXZ195-196-100030-
Brazos TX-Burleson TX-
638 PM CDT SUN JUL 9 2017

...SPECIAL WEATHER STATEMENT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm near
Caldwell, moving east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Caldwell and Snook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3047 9671 3065 9666 3062 9652 3056 9642
      3040 9648
TIME...MOT...LOC 2337Z 283DEG 15KT 3055 9661

The radar

The Houston radar (KHGX), 73 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Harris

When
July 9, 7:30 PM CST
Where
Harris County, 3.17 mi SW of Satsuma
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
29.890, -95.660

A house fire was caused by a lightning strike.

Lightning, Harris

When
July 9, 8:00 PM CST
Where
Harris County, 2.49 mi WSW of Bammel
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
29.990, -95.510

An apartment fire was caused by a lightning strike.

Flash Flood, Harris

When
July 9, 8:30 PM CST to 10:30 PM CST
Where
Harris County, 0.36 mi E of Satsuma to 1.73 mi WSW of Louetta
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.919, -95.614

High water inundated the frontage roads along Highway 290 at both the Jones Road and Eldridge Parkway intersections making them impassable.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712836, 712837, 714368.